How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
50444359
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

Dr Mark your last answer was very helpful in giving me a coping

This answer was rated:

Dr Mark your last answer was very helpful in giving me a coping technique. I want to know how much longer should these withdrawal symptoms last? I have been without Effexor xr 150 ( ten years) for three and a half weeks. How long does it take the brain and body to detox? The intense crying and emotional highs and lows are a little better than week two off of the drug. I need to know if I should expect weeks, months, or years until my body resets?
Hi! I'm glad to hear from you.

There's an assumption in your question that you need to reconsider:

Your question assumes that the reason for your intense crying and emotional highs and lows is because of the Effexor!

This may not be the case. It may be that the Effexor was doing the job of limiting the intense crying and emotional highs and lows.By two weeks, most physicians would say, the Effexor has pretty much exited your system. Three weeks is pretty certain. So, it may be that what you are feeling is actually yourself and not Effexor!

And this is the tradeoff with medications when they are successful: they relieve SYMPTOMS but they relieve them while they are in your system. They don't actually TREAT the disorder. This is the point I was trying to make in my first answer to you about the difference between psychotherapy and pharmacotherapy. With pharmaceutical "solutions" you are getting relief from symptoms. That can be very important so that the anxiety from the symptoms doesn't overwhelm you. But if you want to treat the disorder itself--why it's happening, what is it telling me about myself, what changes do I need to make to not feel as I do?--to do that, you would need to explore yourself in a more human way. "Resetting" your body is not a mechanical thing; there is no reboot button on our emotions, intellects, history, spirits, personalities, etc. But these are the parts of us that control our moods, attitudes, emotional pain, crying, joy, optimism, hopelessness, etc.

This is also why I am concerned for you in your going off the Effexor on your own without the medical supervision: you don't know if you're really ready to do this psychotherapeutic work without the medication until you try. And having the doctor by your side allows you to monitor and make adjustments rather than just an on/off approach.

So, it is true that many people decide that medicating their pain, medicating the intense crying and emotional highs and lows is easier to deal with and go through life with than to do the psychotherapeutic work of self exploration. I make no judgment on it, I just want you to be aware of the realities: the benefits and the difficulties of each approach.

Again, good to hear from you and all the best! Let me know how you decide to approach this.

Please remember to click the green accept button. Feel free to continue the discussion; my goal is to get you the best answers possible. Bonuses are always appreciated! If I can be of further help with any issue, just put "for Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions